12 doctors weighed in:
Every since my radioactive iodine treatment after thyroid cancer I have had bad acne. Could this be related? I had the treatment in june of 2010.
12 doctors weighed in

Dr. Susan Wingo
Internal Medicine - Endocrinology
5 doctors agree
In brief: Indirectly related
It would be very unlikely for the radioactive iodine to induce acne, but another change that probably happened around the same time is taking thyroid hormone.
Thyroid hormone tablets could affect the balance between estrogen and testosterone, by changing the amount of sex hormone binding protein made by the liver. Lab tests could help your doctor know if this was causing your acne.

In brief: Indirectly related
It would be very unlikely for the radioactive iodine to induce acne, but another change that probably happened around the same time is taking thyroid hormone.
Thyroid hormone tablets could affect the balance between estrogen and testosterone, by changing the amount of sex hormone binding protein made by the liver. Lab tests could help your doctor know if this was causing your acne.
Dr. Susan Wingo
Dr. Susan Wingo
Thank
1 comment
Dr. Susan Wingo
A lot of thought goes into ordering labs, and every situation (and physician approach to ordering labs) is a little bit different. In a situation like yours, I'd probably check a testosterone level, with other labs possible depending upon factors beyond the scope of a general information resource like HealthTap. You're at the point where you should discuss your concerns with your own doctor.
Dr. Vered Lewy-Weiss
Pediatrics - Endocrinology
4 doctors agree
In brief: Thyroid function
Please make sure your thyroid function tests are normal.
Also, without knowing your age, if you had thyroid cancer at a younger age, acne may just be related to adolescence.

In brief: Thyroid function
Please make sure your thyroid function tests are normal.
Also, without knowing your age, if you had thyroid cancer at a younger age, acne may just be related to adolescence.
Dr. Vered Lewy-Weiss
Dr. Vered Lewy-Weiss
Thank
Dr. Samuel Freedman
Pediatrics
In brief: Acne
Unlikely to be related.
Acne is usually mediated by either skin issues or androgen stimulation of hair follicle. Don't see relationship to thyroid.

In brief: Acne
Unlikely to be related.
Acne is usually mediated by either skin issues or androgen stimulation of hair follicle. Don't see relationship to thyroid.
Dr. Samuel Freedman
Dr. Samuel Freedman
Thank
In brief: Not usually
Radiation dermatitis is usually a result of external beam radiation, and not from taking radioactive iodine.
The iodine is concentrated in the thyroid gland, but can also be stored in the salivary glands. However, acne is not usually a side effect. If you are young, acne may just be part of normal development. Using mario badescu drying lotion may help (as long as you don't have allergies).

In brief: Not usually
Radiation dermatitis is usually a result of external beam radiation, and not from taking radioactive iodine.
The iodine is concentrated in the thyroid gland, but can also be stored in the salivary glands. However, acne is not usually a side effect. If you are young, acne may just be part of normal development. Using mario badescu drying lotion may help (as long as you don't have allergies).
Dr. Lester Thompson
Dr. Lester Thompson
Thank
Get help from a real doctor now
Dr. Marsha Davis
Board Certified, Internal Medicine
24 years in practice
67M people helped
Continue
108,000 doctors available
Read more answers from doctors